Alert archive / Louisiana / Hard Freeze Warnings in 2012

Hard Freeze Warning 4, NWS New Orleans, LA

February 11, 201210 parishes in Louisiana; 5 counties in Mississippi

NWS New Orleans, LA issued this hard freeze warning at Feb 11, 2012, 4:32 AM CST for 10 parishes in Louisiana; 5 counties in Mississippi. It took effect at Feb 11, 2012, 9:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 11, 2012, 4:32 AM CST (10:32 UTC)
In effect from
Feb 11, 2012, 9:00 PM CST
Expired
Feb 12, 2012, 4:01 AM CST
In force
7 hr
Issued by
NWS New Orleans, LA

Counties Assumption Parish, LA, East Baton Rouge Parish, LA, East Feliciana Parish, LA, Iberville Parish, LA, Pointe Coupee Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA, Amite County, MS, Pearl River County, MS, Pike County, MS, Walthall County, MS, Wilkinson County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2012-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2012-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this hard freeze warning went out at Feb 11, 4:07 AM CST, 25 minutes earlier.

Area forecast discussion, Feb 11, 4:07 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
407 AM CST SAT FEB 11 2012

.SYNOPSIS...
MODIFIED ARCTIC AIR MASS ADVANCING ACROSS THE GULF STATES WITH
COLD FRONT ROUGHLY FROM KCLT-KAQQ AT 09Z. 1044 MB HIGH CENTERED
NEAR THE CANADA/NORTH DAKOTA BORDER AND RIDGING THROUGH CENTRAL
TEXAS. FREEZING LINE WAS AS FAR SOUTH AS OXFORD MS TO LA-AR STATE
LINE TO DALLAS METROPLEX AREA AT 09Z AND ADVANCING SLOWLY
SOUTHWARD.

&&

.SHORT TERM...
THE LARGER CONCERNS IN THE SHORT TERM WILL BE THE EXTENT OF
LIMITED WARMING UNDER THE INFLUENCE OF ARCTIC AIR TODAY. MOST OF
THE AREA HIGHS MAY ACTUALLY OCCUR AT SUNRISE WITH A STEADY TO SLOW
FALLING TREND MUCH OF THE DAY. IF ANY RECOVERY IS ACHIEVED IT WILL
LIKELY BE ONLY TOKEN. NEEDLESS TO SAY...THIS WILL BE ONE OF THE
COLDEST DAYS IN THIS OTHERWISE MILD WINTER. AS THE SURFACE RIDGE
AXIS REMAINS RATHER NARROW AND SHIFTS EASTWARD...RADIATIONAL
EFFECTS ARE EXPECTED TOMORROW NIGHT THAT SHOULD BE A FEW DEGREES
WARMER THAN TONIGHT'S EXPECTATIONS.

WILL BE MONITORING VERY LOW RELATIVE HUMIDITY VALUES LOWERING TO
AROUND 15 PERCENT SUNDAY AFTERNOON FOR A FIRE WEATHER RISK. AT
THIS TIME...THIS WILL NOT REQUIRE RED FLAG WARNINGS OR FIRE
WEATHER WATCHES...BUT WILL BE WORTH NOTING IN FIRE WEATHER
PRODUCTS.

.LONG TERM...
ARCTIC AIR MASS UNDERGOES RAPID MODERATION BY MONDAY OVER THE
APPALACHIANS WITH ONSHORE FLOW ONSETTING IN THE WESTERN GULF COAST
REGION. MOISTURE RETURN COULD BE QUITE RICH IN ADVANCE OF NEXT
SYSTEM TO DEVELOP OVER THE HIGH PLAINS. RAIN APPEARS TO BE A
NEARLY SURE BET FOR MONDAY NIGHT BEFORE DRYING OUT FOR TUESDAY AND
WEDNESDAY. THE NEXT SYSTEM IN A SERIES IS EXPECTED TO DEVELOP IN
THE LOWER PLAINS STATES WEDNESDAY NIGHT AND BRING NEXT ROUND OF
RAIN TO THE FORECAST AREA THURSDAY. FRIDAY SHOULD BE COOL AND DRY.
MODELS ARE SHOWING RATHER LARGE SYSTEM EVOLVING OUT OF WEST COAST
CUT-OFF LOW TO ENTER THE MID-GULF COAST REGION NEXT WEEKEND. NOT
TOTALLY SOLD ON TIMING BUT EITHER SUPER-KREWE SATURDAY OR SUPER-
KREWE SUNDAY ARE IN JEOPARDY OF INCLEMENT WEATHER. AT THIS
TIME...PLACING GREATER EMPHASIS ON SATURDAY...BUT TIMING MAY BE
ADJUSTED AS THE EVENT NEARS.

&&

.AVIATION...
COLD FRONT HAS CLEARED ALL TERMINAL AREAS. TWO BANDS OF COLD AIR
STRATOCUMULUS TO MOVE ACROSS THE TERMINALS THIS MORNING. FIRST ONE
SHOULD CLEAR THE SOUTHEASTERN TERMINALS IN THE NEXT 2-3
HOURS...GENERALLY CLOUDS AROUND 3500 FEET...BUT A BRIEF PERIOD OF
800-1500 FOOT CEILINGS AND 4-5 MILE VSBYS. A COUPLE OF HOURS OF
CLEARING BEHIND THAT BAND...THEN ABOUT 100 MILE WIDE BAND OF
CLOUDS AROUND 2000 FEET. BY 18Z...ALL SITES WILL BE CLEAR.

GUSTY WINDS WILL BE AN ISSUE...ESPECIALLY DOWNWIND OF LAKE
PONTCHARTRAIN AT KMSY AND KNEW...WHERE GUSTS ABOVE 30 KNOTS WILL BE
POSSIBLE FOR MUCH OF THE FORECAST PERIOD. 35

&&

.MARINE...
FRONT HAS ALSO CLEARED COASTAL WATERS. COLD AIR HAS NOT REALLY
PLUGGED IN YET...SO WINDS HAVE NOT RESPONDED TO THEIR MAXIMUM
EXPECTED EXTENT YET. EXPECT ALL AREAS TO BE SOLIDLY IN SMALL CRAFT
RANGE THROUGH SUNDAY MORNING BEFORE BEGINNING TO EASE. MAY SEE
SOME GUSTS TO GALE FORCE...BUT DO NOT ANTICIPATE THEM BEING
FREQUENT ENOUGH FOR A WARNING. WAVE HEIGHTS WILL GROW AS HIGH AS 9
FEET OVER THE OUTER WATERS. SURFACE RIDGE WILL BE RATHER NARROW
WITH ONSHORE FLOW RETURNING BY MIDDAY MONDAY. EXPECT A PERIOD OF
EXERCISE CAUTION OR ADVISORY WINDS WITH SIGNIFICANT WARM ADVECTION
OCCURRING MONDAY NIGHT OR TUESDAY BEFORE PRESSURE PATTERN EASES
FOR A FEW DAYS. 35

&&

.DECISION SUPPORT... /EXPERIMENTAL/
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION..NONE.
ACTIVITIES...MONITORING MINOR RIVER FLOODING
             MONITORING PARADE SCHEDULE WEATHER TODAY
             ASSESSING HARD FREEZE/FREEZE FOR TONIGHT
             ASSESSING LOW RH VALUES FOR SUNDAY.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  47  23  49  29 /   0   0   0  10
BTR  49  25  52  34 /   0   0   0  10
ASD  50  24  51  30 /   0   0   0  10
MSY  51  31  48  39 /   0   0   0  10
GPT  50  25  51  29 /   0   0   0  10
PQL  50  24  52  28 /   0   0   0  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FREEZE WARNING FROM MIDNIGHT SUNDAY TO 9 AM MONDAY FOR THE
     FOLLOWING ZONES: LOWER JEFFERSON...LOWER LAFOURCHE...LOWER
     PLAQUEMINES...LOWER ST. BERNARD...LOWER
     TERREBONNE...ORLEANS...ST. CHARLES...ST. JAMES...ST. JOHN
     THE BAPTIST...UPPER JEFFERSON...UPPER LAFOURCHE...UPPER
     PLAQUEMINES...UPPER ST. BERNARD...AND UPPER TERREBONNE.

     HARD FREEZE WARNING FROM 9 PM SATURDAY TO 9 AM MONDAY FOR THE
     FOLLOWING ZONES: ASCENSION...ASSUMPTION...EAST BATON
     ROUGE...EAST FELICIANA...IBERVILLE...LIVINGSTON...NORTHERN
     TANGIPAHOA...POINTE COUPEE...SOUTHERN TANGIPAHOA...ST.
     HELENA...ST. TAMMANY...WASHINGTON...WEST BATON ROUGE...AND
     WEST FELICIANA.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
     LAKE BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

     SMALL CRAFT ADVISORY UNTIL NOON SUNDAY FOR THE FOLLOWING ZONES:
     BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...AND COASTAL
     WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20
     NM.

     SMALL CRAFT ADVISORY UNTIL 6 PM SUNDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
     WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
     20 TO 60 NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM...AND
     COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER TO PORT FOURCHON OUT 20 NM.

MS...HARD FREEZE WARNING FROM 9 PM SATURDAY TO 9 AM MONDAY FOR THE
     FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

&&

24/RR
Hazardous weather outlook, Feb 10, 5:00 PM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
500 PM CST FRI FEB 10 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-111800-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
500 PM CST FRI FEB 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL BRING STRONG NORTH WINDS AND HAZARDOUS
WAVE CONDITIONS FOR SMALL CRAFT AFTER MIDNIGHT. A SMALL CRAFT
ADVISORY HAS BEEN ISSUED FOR THE LAKES...SOUNDS...AND GULF COASTAL
WATERS.

FLOOD WARNINGS REMAIN IN EFFECT FOR THE PEARL RIVER AT BOGALUSA AND
PEARL RIVER...AND THE ATCHAFALAYA RIVER AT MORGAN CITY. PLEASE REFER
TO THE LATEST RIVER FLOOD STATEMENTS AND FORECASTS FOR ADDITIONAL
INFORMATION.

OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL DROP SIGNIFICANTLY EARLY SATURDAY MORNING AND
REMAIN WELL BELOW NORMAL THROUGH THE DAY SATURDAY. THIS WILL SET
THE STAGE FOR A COLD SATURDAY NIGHT ACROSS THE ENTIRE OUTLOOK
AREA. A LIGHT FREEZE IS POSSIBLE ACROSS THE SOUTH WHICH INCLUDES
THE SOUTHSHORE METROPOLITAN NEW ORLEANS AND HOUMA AREAS WHILE A
MODERATE TO HARD FREEZE IS EXPECTED ALONG AND NORTH OF THE
INTERSTATE 10 AND 12 CORRIDORS. THE COLDEST TEMPERATURES WILL BE
ACROSS SOUTHWESTERN MISSISSIPPI...THE PEARL RIVER DRAINAGE
AREA...AND PASCAGOULA DRAINAGE AREA WHERE LOWER 20S WILL BE
POSSIBLE EARLY SUNDAY MORNING.

DUE TO THE RECENT WARM SPELL AND LACK OF FREEZING TEMPERATURES THIS
YEAR...A FREEZE WARNING WILL LIKELY BE NEEDED FOR MOST OF THE AREA
SATURDAY NIGHT AND A HARD FREEZE WARNING MAY BE NEEDED FOR NORTHERN
PORTIONS OF THE OUTLOOK AREA.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ACROSS THE
LAKES...SOUNDS...AND GULF COASTAL WATERS FROM SATURDAY INTO SUNDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH THURSDAY...FEBRUARY 16TH.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 4:32 AM CSTFreeze WarningLIXAssumption, Saint Bernard, Saint James, Saint John the Baptist28 hr

Nearby

Hard Freeze Warnings in Louisiana, 2012Hard Freeze Warnings in Mississippi, 2012Every hard freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.